Alert archive / Idaho / Red Flag Warnings in 2016

Red Flag Warning 2, NWS Pocatello, ID

July 16, 201613 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 16, 2016, 2:52 AM MDT for 13 counties in Idaho. It took effect at Jul 16, 2016, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2016, 2:52 AM MDT (08:52 UTC)
In effect from
Jul 16, 2016, 12:00 PM MDT
Expired
Jul 16, 2016, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Jerome County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 38 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3624 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS85 KPIH 160852
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
252 AM MDT SAT JUL 16 2016

IDZ410-425-162100-
/O.UPG.KPIH.FW.A.0001.160716T1800Z-160717T0300Z/
/O.NEW.KPIH.FW.W.0002.160716T1800Z-160717T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
252 AM MDT SAT JUL 16 2016

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
410 BELOW 6000 FEET AND 425...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 410 BELOW 6000 FEET AND 425.

* WIND...SOUTHWEST WIND GUSTS INCREASING AROUND NOON TO UP TO 35
  MPH AND CONTINUING INTO THE EVENING HOURS BEFORE DISSIPATING.

* HUMIDITY...MINIMUM HUMIDITY ACROSS THE ARCO DESERT AND INL AREAS
  EXPECTED TO RUN FROM ABOUT 9 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE POSSIBLE. LISTEN FOR LATER FORECASTS AND POSSIBLE RED FLAG
WARNINGS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
2 follow-up statements
863 
WWUS85 KPIH 161940
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT SAT JUL 16 2016

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 BELOW 6000
FEET AND 425...

IDZ410-425-170300-
/O.CON.KPIH.FW.W.0002.000000T0000Z-160717T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
140 PM MDT SAT JUL 16 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 410 BELOW
6000 FEET AND 425...

* AFFECTED AREA...FIRE WEATHER ZONES 410 BELOW 6000 FEET AND 
  425. 

* WIND...GUSTS 30 TO 40 MPH...WITH THE STRONGEST ACROSS THE ARCO
  DESERT AND CRATERS OF THE MOON. 

* HUMIDITY...8 TO 13 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
040 
WWUS85 KPIH 170258
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
858 PM MDT SAT JUL 16 2016

IDZ410-425-170400-
/O.EXP.KPIH.FW.W.0002.000000T0000Z-160717T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM NORTH OF THE SNAKE RIVER-
858 PM MDT SAT JUL 16 2016

...RED FLAG WARNING FOR STRONG WINDS AND LOW HUMIDITY WILL BE
ALLOWED TO EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONES
410 AND 425...

WINDS HAVE BEGUN TO DECOUPLE FROM THE STRONGER FLOW ALOFT AND
TEMPERATURES AND LOW HUMIDITY WILL CONTINUE TO MODERATE AS THE
SUN SETS THIS EVENING. THUS THE RED FLAG WARNING FOR STRONG WINDS
AND LOW HUMIDITY WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS
EVENING AS ORIGINALLY FORECAST.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 15, 5:14 PM MDT, 9 hours 38 minutes earlier.

Area forecast discussion, Jul 15, 5:14 PM MDT, 9 hours 38 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
514 PM MDT FRI JUL 15 2016

.SHORT TERM...Tonight through Mon afternoon. Cumulus started
developing mid-day over Custer and Lemhi counties. Will leave shower
and thunderstorm threat in those and the downstream areas, and in
fact strengthened some of the PoPs. Showers continue into Sat
morning, then another round for Sat afternoon and evening. The low
the generated this instability and brought in the moisture will lift
deeper into Canada and continue its eastward track. This will leave
Sun dry and nearly clear, except for some possible subtropical
moisture that could move in from the south and affect the highlands
bordering Utah, but the GFS does not introduce this moisture at all.
The NAM brings in more moisture on Mon, but again the GFS keeps this
moisture farther east in western WY and eastern UT. So have
introduced some PoPs but not enough to warrent a mention of
precipitation...yet. The continuance of the trough on Sat will mean
some gusty wind and cooler temperatures compared to Fri. The warm up
returns Sun with less wind and nearly clear skies.
Messick

.LONG TERM...Mon night through next Fri night. Quick update this
to correct wind grids for next week. The ECMWF paints a much wetter
scenario than the GFS, which nearly avoids all precipitation,
keeping it to the south and north with nothing developing in central
and eastern Idaho. The ECMWF mainly develops subtropical moisture in
a monsoonal flow pattern that affects the southern highlands and ID-
WY border region. Believe this is because the GFS has more
southesterly flow, which does tend to be dry, rather than the
southerly flow that would bring the moist and unstable air into the
northern Great Basin. Not sure which to choose, so have split the
difference by not going as highs as the ECMWF from last night would
suggest. The heat of summer is being reached as 500mb heights and
MOS temperatures suggest highs in the 90s for much of the lower
elevations. This will continue extremely low afternoon humidity and
continue increasing the fire danger.
Messick
&&

.AVIATION...We are still looking for some afternoon and evening
storms across the mountains from Mackay to Island Park and south
toward Driggs.  There is a remote chance a storm could fire across
the Upper Plain and affect KIDA, but the emphasis is on remote
unless we get outflow from storms elsewhere to kick something off.
Any storm will produce gusty outflow winds and little rainfall. For
Saturday, storms will redevelop across the central mountains and
toward Island Park. A storm could get close enough in the afternoon
for vcts at KSUN. Otherwise, winds tomorrow pick up in the afternoon
with gusts of 20-30kts for KIDA and KPIH. Keyes
&&

.FIRE WEATHER...Updated forecast...wind gusts were already
approaching red flag criteria this afternoon and we anticipate that
they will be somewhat stronger Saturday afternoon and evening. Thus
have issued a Fire Weather Watch for zones 410 and 425. See
previousdiscussion below. Huston

A chance for showers and thunderstorms this afternoon and evening
will exist as a weak boundary advances across Southeast Idaho. Wind
speeds are expected to increase upwards of 25 mph with gusts to 30
mph across the Arco Desert, and 20 mph with gusts to 25 mph for most
of everyone else this afternoon. Slightly cooler temperatures for
tomorrow will be noted resulting from this boundary passage as well.
A chance for additional thunderstorms continues Saturday,
particularly across the Upper Snake Highlands.
Continued enhancement of winds in excess of 20 mph with stronger
gusts are expected. Going into Sunday and early next week, much
warmer and drier weather conditions are expected with much of our
area under relative humidity values in the single digits or low
teens. Temperatures expected to climb into the 90s for the Snake
Plain and valley locations with little opportunity for rain and/or
thunderstorms. Tuesday and potentially Wednesday will be the days to
watch next week in regards for potentially hazardous fire weather
conditions. NP/Messick
&&

.PIH Watches/Warnings/Advisories...
Fire Weather Watch for gusty winds and low humidity for fire
zones 410 and 425 Saturday afternoon and evening.
&&

Nearby

Red Flag Warnings in Idaho, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.